Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 23, 2003, 3:06 PM CDT for Dubuque County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 3:06 PM CDT (20:06 UTC)
- Expired
- Jun 23, 2003, 3:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -417 J/kg
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 232006
SVRDVN
IAC061-232045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT MON JUN 23 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DUBUQUE COUNTY IN NORTHEAST IOWA
* UNTIL 345 PM CDT
* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL OVER MEKEE...OR 19 MILES WEST
OF DUBUQUE...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
NEW VIENNA NOW.
BANKSTON BY 310 PM CDT.
HOLY CROSS BY 315 PM CDT.
COTTAGE HILL BY 320 PM CDT.
RICKARDSVILLE BY 325 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM
ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.
LAT...LON 4237 9109 4258 9115 4265 9104 4265 9090
4269 9086 4267 9075 4253 9074
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:16 AM CDT, 10 hours 50 minutes earlier.
Area forecast discussion, Jun 23, 4:16 AM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 416 AM CDT MON JUN 23 2003 MCS DEVELOPED ABOUT WHERE EXPECTED BUT HAS REMAINED NEARLY STATIONARY OVERNIGHT. SEE NO REASON WHY WITH WILL MOVE AND OTHER THAN CLOUDS TODAY WILL BE DRY WITH RISING DEW POINTS. FAR WEST PART OF THE CWFA MAY SEE THE CAP WEAKEN ENOUGH TO ALLOW SOME TSRA TO DEVELOP LATE IN THE AFTERNOON AND INTO THE EVENING. TONIGHT NEXT MCS SHOULD FIRE ALONG THE CAP ALONG THE +12 TO +13 H7 ISOTHERM. MCS SHOULD QUICKLY BECOME SEVERE AND MOVE EAST NORTHEAST. FAR NORTHERN THIRD OF CWFA MAY GET BRUSHED IF CONVECTION PUSHES SOUTH ON ANY COLD POOL. TUESDAY TO BE UGLY WITH A CAPPED ATMOSPHERE AND DEW POINTS IN THE 70S. CLOSE BUT NOT QUITE ADVISORY CRITERIA FOR HEAT AS COMPUTED INDICES TO BE IN THE 100 TO 105 RANGE. HAVE HIGHLIGHTED THIS IN ZONES. MOST OF CWFA TO REMAIN CAPPED TUESDAY NIGHT EXCEPT FOR NORTH THIRD WHICH MAY GET BRUSHED AGAIN BY AN MCS. DIDN/T PLAY WITH EXTENDED DUE TO LACK OF TIME. MODELS STILL PROG FRONT TO STAGGER INTO CWFA IN THE WED/THU TIME PERIOD. DVN... IA...NONE. IL...NONE. MO...NONE. SF
Hazardous weather outlook, Jun 23, 5:00 AM CDT, 10 hours 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... WARM AIR ALOFT WILL PREVENT THUNDERSTORMS FROM DEVELOPING OVER MUCH OF THE AREA TODAY AND TONIGHT. AREAS WEST OF A DYERSVILLE IOWA TO WYACONDA MISSOURI LINE MAY SEE SOME THUNDERSTORMS DEVELOP LATE THIS AFTERNOON...AND INTO THE EVENING HOURS. ANY STORMS THAT WOULD DEVELOP HAVE THE POTENTIAL TO PRODUCE HAIL AND DAMAGING WINDS. AFTER SUNSET ANY THUNDERSTORMS THAT DEVELOP WILL DISSIPATE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AN ACTIVE WEEK OF WEATHER IS EXPECTED WITH DANGEROUS HEAT AND HUMIDITY THROUGH MIDWEEK...ALONG WITH A THREAT OF SEVERE WEATHER. ON TUESDAY HOT AND HUMID WEATHER IS EXPECTED. HEAT INDICES SHOULD APPROACH 105 DEGREES DURING THE AFTERNOON. TUESDAY NIGHT ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP IN THE PLAINS AND RACE ACROSS NORTHERN IOWA. AREAS NORTH OF HIGHWAY 30 HAVE THE BEST CHANCES AT SEEING ANY THUNDERSTORMS. SEVERE WEATHER IS POSSIBLE WITH THE MAIN THREAT BEING HIGH WINDS AND HAIL. HEAVY RAIN IS ALSO A THREAT DUE TO TROPICAL MOISTURE OVER THE REGION. WEDNESDAY THROUGH FRIDAY A COLD FRONT WILL SLOWLY MOVE INTO THE REGION. WITH TROPICAL MOISTURE IN PLACE...HEAVY RAIN IS A THREAT FROM EACH ROUND OF THUNDERSTORMS THAT DEVELOP. SEVERE WEATHER IS ALSO POSSIBLE DUE TO WIND SHEAR ALOFT AND AN UNSTABLE ATMOSPHERE. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS THIS WEEK AS THE THREAT OF SEVERE WEATHER AND HEAVY RAIN BECOME BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED AT ANY TIME FROM TUESDAY NIGHT THROUGH FRIDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN SF
In the hours before
Local storm report, Jun 23, 2:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM MANCHESTER IA URBAN FLOODING
06/23/03 DELAWARE DITCHES OVERFLOWING IN
TOWN. 1.5 INCHES OF
RAIN IN LAST 40
MINUTES. REPORTED BY
STORM SPOTTER.Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.